Families of Rational Maps and Iterative Root-Finding Algorithms

DSpace/Manakin Repository

Families of Rational Maps and Iterative Root-Finding Algorithms

Citable link to this page


Title: Families of Rational Maps and Iterative Root-Finding Algorithms
Author: McMullen, Curtis T.
Citation: McMullen, Curtis T. 1987. Families of rational maps and iterative root-finding algorithms. Annals of Mathematics 125(3): 467–493.
Full Text & Related Files:
Abstract: In this paper we develop a rigidity theorem for algebraic families of rational maps and apply it to the study of iterative root-finding algorithms. We answer a question of Smale's by showing there is no generally convergent algorithm for finding the roots of a polynomial of degree 4 or more. We settle the case of degree 3 by exhibiting a generally convergent algorithm for cubics; and we give a classification of all such algorithms. In the context of conformal dynamics, our main result is the following: a stable algebraic family of rational maps is either trivial (all its members are conjugate by Mobius transformations), or affine (its members are obtained as quotients of iterated addition on a family of complex tori). Our classification of generally convergent algorithms follows easily from this result. As another consequence of rigidity, we observe that the eigenvalues of a nonaffine rational map at its periodic points determine the map up to finitely many choices. This implies that bounded analytic functions nearly separate points on the moduli space of a rational map.
Published Version: doi:10.2307/1971408
Terms of Use: This article is made available under the terms and conditions applicable to Other Posted Material, as set forth at http://nrs.harvard.edu/urn-3:HUL.InstRepos:dash.current.terms-of-use#LAA
Citable link to this page: http://nrs.harvard.edu/urn-3:HUL.InstRepos:9876064
Downloads of this work:

Show full Dublin Core record

This item appears in the following Collection(s)


Search DASH

Advanced Search